Our resident medical expert, Dr Nick Medland, answers readers’ letters about osteoporosis, triglicerides and whether methamphetamine might actually be good for people with HIV.
Pain in the Neck
John, from Heidelberg Victoria, writes: I am currently on d4T, 3TC, tenofovir and atazanavir. I have noticed an increase in bone pain and maybe arthritis in recent months and wonder whether it could be related to any of the HIV medications I’m taking. It is not a constant pain but it creeps into my shoulder, neck and lower back at times during the day. It is not really bad yet and I don’t know if I should seek specialist help before it gets worse.
Dr Nick replies: I think this is worth investigating. Depending on whether the pain is really coming from your back, your doctor might order some X-rays and possibly a bone density scan. If the pain seems to be musculoskeletal and there isn’t any serious underlying abnormality then a referral to a physiotherapist, osteopath, chiropractor or acupuncturist might be in order.
Simple painkillers (e.g. paracetamol), massage, heat packs or warm showers can be useful if there is secondary muscle spasm.
Back, neck and shoulder pain are not usually related to serious underlying abnormalities, but you’ll probably want to cross those off your list before you go further.
Atazanavir is a new protease inhibitor, and while this symptom hasn’t been associated with it, we probably don’t know about all the side effects yet. The other three drugs have the potential for metabolic side effects which might affect the bones.
There is growing concern about osteoporosis or osteopenia in people with HIV on medications for long periods. These conditions are caused by loss of calcium from the bones over time. The exact nature of the problem in positive people is still the subject of investigation; at worst, it might leave people vulnerable to fractures of their spine. These conditions don’t tend to cause generalized pain in those areas however.
Back, neck and shoulder pain can also be related to viral infections and conditions that cause you to run a fever. Influenza and tonsillitis often cause back pain. These would usually be accompanied by a high fever a have a short time course. Some chronic viral infections, including HIV, HepAny inflammation of the liver. It is usually caused by viral infection, toxic agents or drugs but may be an autoimmune response. It is characterised by jaundice, abdominal pain, liver enlargement and sometimes fever. The different types of viral hepatitis include hepatitis A (formerly called infectious hepatitis), hep B (serum hepatitis), hep C (formerly called non-A, non-B hepatitis), and hepatitis D, E, F and G. B and Hep C can cause these symptoms too.
Troubling TrigsA type of fat in the blood. Elevated triglyceride levels may be a side effect of some anti-HIV drugs.
David, from Cairns Qld, writes: My triglycerides are out of control! I have readings up around the 7 mark and I’m told they should be around 2! What should I do? I’m on d4T, 3TC, tenofovir, ritonavir and amprenavir. I know the two proteases are contributing but it’s the first time in a long time that my viral loadA measurement of the quantity of HIV RNA in the blood. Viral load blood test results are expressed as the number of copies (of HIV) per milliliter of blood plasma. is under control and I’m hesitant to change. I’ve been told fish oil tablets can help — what do you think?
Dr Nick replies: This is an increasingly common problem, and it’s probably not just the protease inhibitors which are causing it. We know that most PIs do increase triglycerides, but a recent study suggested that the nucleoside drugs also have a role in this. This really should come as no surprise because d4T (stavudine, Zerit) is also known to be the greatest contributor to lipoatrophy or subcutaneous fat loss. Efavirenz (which you’re not taking) is also known to increase cholesterolAn essential component of cell membranes and nerve fibre insulation, cholesterol is important for the metabolism and transport of fatty acids and the production of hormones and Vitamin D. Cholesterol is manufactured by the liver, and is also present in certain foods. High blood cholesterol levels have been linked to heart disease and may be a side effect of some anti-HIV medications. and triglyceride levels.
This problem is a complex interaction between various drug types in the short and long term. If it’s any reassurance at all, a triglyceride of 7, while well above normal, is nowhere near the sky-high levels that we’re becoming accustomed to seeing.
We worry about triglyceride and cholesterol because they are known to be risk factors for the development of stroke and heart attackA life-threatening emergency in which the blood supply to the heart is suddenly cut off, causing the heart muscle (myocardium) to die from lack of oxygen., but they aren’t the only risk factors. Cigarette smoking and high blood pressurePersistently high blood pressure, an outwardly symptomless condition which carries an increased risk of serious illnesses such as stroke, heart disease and heart attack. are also important risk factors, so if you have high triglycerides and smoke then the best thing you can do for your risk is to stop smoking. That would probably have an even greater effect than getting your triglycerides back to normal, not to mention make you feel (and smell) better and save you thousands of dollars every year.
Physical exercise and physical fitness can help reduce blood pressure and people with abnormally high blood pressure will live longer and healthier lives if they take tablets for it.
Fish oil tablets can probably help reduce triglyceride levels. They certainly do in HIV negative people and there are studies underway here in Australia on their effect on positive people. You need to take a quite high dose however. Tablets are typically 1000mg (1g). Doses of 3g to 6g daily would be recommended.
Rowan, from New Farm Qld, writes: Over the years I have noticed that among my positive friends, those that used amphetamines regularly and at reasonably high doses appear to have improved longevity and higher T-cell counts. I know of one who consumes 3?? grams of crystal a week and always has T-cell counts of 800–900 and takes no prescribed medication. Another consumes 4 grams a week, has been poz for 15 years and again has 800 T-cells. My doctor confirms that anecdotally a lot of clients who admit to high amphetamine use are doing unusually well. I know that these may be isolated cases but I feel that there may be something in it. Has anyone else experienced this phenomenon? Perhaps a trial may be warranted. Obtaining volunteers should not be a problem.
Dr Nick replies: I think this is a good example of how genuine observations can lead to an incorrect conclusion. What you are describing is an illusion. I don’t doubt you know people who are long-term nonprogressors who use amphetamines. What I do doubt is that their health is in any way related to their amphetamine use.
Actually, the exact opposite is likely to be the case.
The fact that they are long-term nonprogressors and relatively healthy has allowed them to get away with the extremely dangerous long-term use of amphetamines. Almost certainly they would be a good deal healthier if the weren’t using crystal.
Anyone who has known someone addicted to this drug will know the extraordinary lengths people will go to in order to justify their ongoing addiction.
Amphetamines in general and “crystal” (methamphetamine) in particular have been demonstrated conclusively to be highly damaging to health and soundness of mind, especially when used heavily or over long periods of time like you describe. I have seen clients of mine go into a big downward spiral when they became addicted to these substances. Weight loss, depression, starvation, decreased CD4 counts, inability to adhere to medication with subsequent development of drug resistanceHIV which has mutated and is less susceptible to the effects of one or more anti-HIV drugs is said to be resistant. and progression to AIDS defining illnesses, paranoid psychosis, unemployment, loss of personal and social supports, criminal arrest with incarceration, hepatitis C infection and serious lack of judgement are just a few of the nasty outcomes I have seen with these substances.
So how does this illusion work? Let’s say we did a trial — and took 100 positive men and gave them 4g of crystal meth a week. If we tried to contact them in 15 years time, we might find five who are still alive and in good health. Those five might well believe adamantly that they were still alive and well because of the amphetamines. If you only spoke to these five you might think that crystal was indeed a wonder drug. But if you were able to ask the other 95 who were dead or ill, a different picture might emerge.
The problem is that the dead and ill aren’t so easy to speak to about their experiences, biasing our observation towards those who stay well despite the drug. The fact that the drug killed off many of the original trial participants might not be immediately clear.
This sort of observation error, based on anecdotal evidence, makes jumping to conclusions based on small numbers of observations highly error-prone. I have seen this kind of evidence cited to support many ineffective treatments, but none so overtly dangerous as the ‘treatment’ that you have mentioned.